Virginia, 2003

Flood in Virginia, September 5 to 6, 2003

September 5 to 6, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy rainfall on the 4th resulted in minor flooding on the Dan River at South Boston. The Dan River crested a little over 3 feet above flood stage around 1 AM on the 6th at South Boston.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall on the 4th resulted in minor flooding on the Dan River at South Boston. The Dan River crested a little over 3 feet above flood stage around 1 AM on the 6th at South Boston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 4, 8:38 PM EST, 5 hours earlier.

Area forecast discussion, Sep 4, 8:38 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
938 PM EDT THU SEP 4 2003

WILL WAIT FOR THE SHRA IN SE WV ALONG THE FRONT TO DSIPT...AND THEN
ISSUE UPDATED ZONES TO REMOVE POPS FROM THAT AREA. UPSTREAM
DEWPOINTS IN THE LOWER 50S TO MOVE INTO AT LEAST THE MTNS OVERNIGHT.
CURRENT FCST LOWS LOOK TOO WARM BASED ON CURRENT READINGS-
ESPECIALLY IN THE PIEDMONT WHERE THEY AREA ALREADY AT OR NEAR THE
FCST. WILL PROBABLY LOWER A FEW DEGS MOST AREAS.  OTHER PROBLEM IS
PATCHY DENSE FOG THAT HAS DEVELOPED IN THE PIEDMONT WHERE HEAVY RAIN
FELL THIS AFT...SKIES HAVE CLEARED...AND SFC WINDS HAVE DECOUPLED
AHEAD OF THE FNT. BELIEVE THIS FOG WILL MIX OUT WHEN THE FNT PASSES
AND NW-N WINDS BEHIND IT WORK THEIR WAY TO THE SFC. HOWEVER...WILL
PLAY IT ON THE SAFE SIDE AND ADD PATCHY DENSE FOG THRU 4 TO 6 AM. NO
OTHER CHANGES PLANNED.

.RNK...
NC...NONE.

VA...NONE.

WV...NONE.

06
Hazardous weather outlook, Sep 4, 3:28 AM EST, 22 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS
EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN
1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH
OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS
ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER
TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS.
PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR
ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG
OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
September 5, 1:38 AM EST to September 6, 2:30 PM EST
Where
Halifax forecast zone
Reported by
AIRPLANE PILOT
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337748.